# SDR 99ZZZX1442

- Difficulty date: February 19, 1999
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N5174D
- Make and model: Cessna 172N
- Aircraft serial: 17272439
- System (JASC): 3397 · Light System Wiring
- Part: Wire
- Condition: Shorted
- Location: Cabin
- Stage of operation: NR
- How discovered: C
- Nature of condition: A
- Precautionary procedure: B, A

## Discrepancy

ON 2-19-99, THE ACCIDENT-AIRCRAFT WAS CONDUCTING 'TRAFFIC WATCH' OPERATIONS UNDER FAR PART 91. WHILE IN VICINITY OF THE ELMONTE AIRPORT AT APPROX 16:52 LOCAL, THE TRAFFIC REPORTER/PASSENGER SEATED IN THE LT FWD (PILOT) SEAT, SWITCHED ON PILOT MAP LIGHT LOCATED ON LT FWD DOOR POST IN ORDER TO READ A ROAD MAP. WHEN SWITCH ACTIVATED, A LOUD 'POP' WAS HEARD, SIMULTANEOUSLY, FLAMES PROJECTED BOTH FORE AND AFT OF MAP LIGHT.  FIRE WAS NOT CONTROLLABLE AND PILOT MADE EMERGENCY LANDING.  UPON LANDING, PILOT AND PASSENGER EVACUATED ACFT ON THE RUNWAY.  ACFT WAS SUBSTANIALLY DAMAGED BY ENSUING FIRE.  DUE TO FIRE DAMAGE, IT COULD NOT BE DETERMINED IF COVER (INSULATOR), CESSNA PN 0511080-1 WAS IN PLACE.
